Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 142, NWS Bismarck, ND

September 19, 2017Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 19, 2017, 1:37 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2017, 1:37 PM CDT (18:37 UTC)
Expired
Sep 19, 2017, 2:15 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-482 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS53 KBIS 191837
SVRBIS
NDC043-093-191915-
/O.NEW.KBIS.SV.W.0142.170919T1837Z-170919T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
137 PM CDT TUE SEP 19 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Kidder County in south central North Dakota...
  Northwestern Stutsman County in southeastern North Dakota...

* Until 215 PM CDT

* At 136 PM CDT, a severe thunderstorm was located over Steele,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Dawson around 140 PM CDT. 
  Robinson around 200 PM CDT. 
  Pettibone around 205 PM CDT. 

Other locations impacted by this severe thunderstorm include Chase
Lake, Crystal Springs, Lake Williams and Horsehead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4664 9975 4680 10007 4733 9983 4733 9892
TIME...MOT...LOC 1836Z 210DEG 43KT 4687 9988 

HAIL...1.25IN
WIND...60MPH
 
$$

JONES
3 follow-up statements
504 
WWUS53 KBIS 191848
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
148 PM CDT TUE SEP 19 2017

NDC043-093-191915-
/O.CON.KBIS.SV.W.0142.000000T0000Z-170919T1915Z/
Kidder ND-Stutsman ND-
148 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL KIDDER AND NORTHWESTERN STUTSMAN COUNTIES...

At 148 PM CDT, a severe thunderstorm was located 7 miles north of
Dawson, or 10 miles northeast of Steele, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Robinson around 200 PM CDT. 
  Pettibone around 205 PM CDT. 

Other locations impacted by this severe thunderstorm include Chase
Lake, Crystal Springs, Lake Williams and Horsehead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4676 9961 4684 10005 4733 9983 4733 9892
TIME...MOT...LOC 1848Z 209DEG 41KT 4698 9980 

HAIL...1.00IN
WIND...60MPH
 
$$

JONES
555 
WWUS53 KBIS 191858
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
158 PM CDT TUE SEP 19 2017

NDC043-093-191915-
/O.CON.KBIS.SV.W.0142.000000T0000Z-170919T1915Z/
Kidder ND-Stutsman ND-
158 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHERN KIDDER AND NORTHWESTERN STUTSMAN COUNTIES...

At 158 PM CDT, a severe thunderstorm was located 6 miles south of
Robinson, or 15 miles northeast of Steele, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Pettibone around 210 PM CDT. 

Other locations impacted by this severe thunderstorm include Chase
Lake, Lake Williams, Horsehead Lake and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4685 9951 4691 9981 4699 9998 4733 9983
      4733 9892
TIME...MOT...LOC 1858Z 208DEG 40KT 4705 9976 

HAIL...1.00IN
WIND...60MPH
 
$$

JONES
761 
WWUS53 KBIS 191914
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
214 PM CDT TUE SEP 19 2017

NDC043-093-191924-
/O.EXP.KBIS.SV.W.0142.000000T0000Z-170919T1915Z/
Kidder ND-Stutsman ND-
214 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KIDDER AND
NORTHWESTERN STUTSMAN COUNTIES WILL EXPIRE AT 215 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4685 9951 4691 9981 4699 9998 4733 9983
      4733 9892
TIME...MOT...LOC 1914Z 210DEG 43KT 4718 9965 

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 12:34 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 19, 12:34 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1234 PM CDT Tue Sep 19 2017

.UPDATE...
Issued at 1229 PM CDT Tue Sep 19 2017

Again no significant changes other than update pops based on
latest radar imagery.

UPDATE Issued at 1009 AM CDT Tue Sep 19 2017

No significant changes to the going forecast. Updated pops based
on latest radar and utilized a multi-model blend with current pops
to interpolate through the evening. No significant changes in the
regard to severe potential for this afternoon/evening other than
spreading the risk farther north over eastern portions of central
ND. Updated text products out shortly.

UPDATE Issued at 640 AM CDT Tue Sep 19 2017

Showers are becoming more numerous across eastern Montana with
several areas of mainly VIRGA across central North Dakota this
morning. Patchy fog and low clouds remain over the east.

The main focus for thunderstorms today will be along the cold
front now entering far western North Dakota. Current forecast
looks good with minimal changes.

&&

.SHORT TERM...(Today and tonight)
Issued at 353 AM CDT Tue Sep 19 2017

A Heads Up day, as a possible locally significant severe weather
event along and east of Highway 83, but highly favoring the James
River Valley, highlights the short term period. We will be doing
an 18Z Special Balloon launch in support of an Enhanced Risk for
Severe Thunderstorms across southeastern ND.

For the near term/early this morning, a narrow region of stratus/patchy
dense fog from the Turtle Mountains south into Jamestown should
continue to erode by mid morning as ascent/instability shifts into
this region.

Latest water vapor imagery shows a strong mid/upper level shortwave
trough shifting through south central Idaho early this morning.
Height falls underway and will increase across western and central
ND this afternoon. A strong surface cold front was located in
eastern Montana early this morning. Surface low pressure was
developing in southwest ND, with a 3hr pressure fall of around
4mb ahead of the front. This low will continue to deepen and lift
northeast today. With the increasing in vertical motion, clouds
and showers will also increase through the morning west, and into
the central this afternoon along and ahead of the cold front. The
cold front will reach the James River Valley early this evening.
Strong large scale ascent overlapping with low/mid level frontogenesis
and steep mid level lapse rates coincide over central ND beginning
at approximately 20z/3PM CDT, and gradually shifts east into the
James River Valley through 02Z/9PM CDT. Soundings and severe
weather parameters paint the James River Valley as a Tornadic
Supercell threat late this afternoon into the early evening. This
is in line with SPC Enhanced Severe Thunderstorm Risk. Along and
east of Highway 83, hail up to golfball size, damaging winds up to
70 mph, along with a few tornadoes are the main hazards. The
early afternoon balloon launch will be most helpful in verifying
how the severe parameters are coming together and if any adjustments
are needed in the current areal coverage. The showers/thunderstorms
will diminish by 06z, and exit the far southern James Valley shortly
thereafter.

Gusty southeasterly winds in central ND in the morning will
diminish this afternoon, as they veer around to the southwest and
west with the approach of the cold front. Winds will remain gusty
in the James River Valley through the afternoon with high
temperatures in the upper 70s across this region. In the west,
highs will be in the lower 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 353 AM CDT Tue Sep 19 2017

Longwave trough in the west will continue through the long term period.

Wednesday and Thursday will be dry. Breezy, cooler for Wednesday
with highs in the  60s. A dry cold front will push through
Thursday, but slow up as it approaches the James River Valley.
Thus, the cooler temperatures of mid 60s for highs will reside in
western ND, while the James Valley will see highs in the upper
70s.

Shortwaves will begin to move into western/central ND Thursday
night through Monday with periodic chances for showers. A cooling
trend commences into the weekend with highs mostly in the mid to
upper 50s Sat/Sun, then lower 60s Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1229 PM CDT Tue Sep 19 2017

The main hazard to aviation this afternoon and evening will be
thunderstorms. For this used VCTS for KBIS-KJMS due to timing
uncertainty. But conditions favor a line of thunderstorms with
gusty winds, possibly impacting KJMS around 21Z-24Z today. VFR
conditions expected behind the cold front that moves through KJMS
this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...KS
LONG TERM...KS
AVIATION...TWH
Hazardous weather outlook, Sep 19, 12:36 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1236 PM CDT Tue Sep 19 2017

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-201745-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1236 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms capable of producing hail as large as
golfballs, damaging winds up to 70mph, and a few tornadoes, are
possible along and east of Highway 83 this afternoon and early
evening. The greatest risk is in the James River Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter's are encouraged to report severe weather to the Bismarck
National Weather Service at 1-800 247-0212, or via Facebook and
Twitter.

NDZ001>003-009>011-017>021-031>034-040>045-201745-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
1236 PM CDT Tue Sep 19 2017 /1136 AM MDT Tue Sep 19 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance for thunderstorms today. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 19, 12:25 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1225 PM CDT TUE SEP 19 2017

NDZ046-047-191800-
Logan ND-Emmons ND-
1225 PM CDT TUE SEP 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN AND
SOUTHEASTERN EMMONS COUNTIES UNTIL 100 PM CDT...

At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strasburg, or 12 miles southeast of Linton, moving north at 50 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Strasburg.

LAT...LON 4603 10006 4605 10019 4647 10019 4643 9980
TIME...MOT...LOC 1725Z 193DEG 45KT 4610 10011

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 12:25 PM CDTSpecial Weather StatementBISEmmons35 min
Sep 19, 2:26 PM CDTSpecial Weather StatementBISDickey34 min
Sep 19, 2:54 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh51 min
Sep 19, 3:43 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure62 min
Sep 19, 3:56 PM CDTSpecial Weather StatementBISRolette49 min
Sep 19, 5:54 PM CDTSpecial Weather StatementBISRolette36 min
Sep 19, 5:57 PM CDTSpecial Weather StatementBISLaMoure48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.